Wyoming, 2007

Hail in Wyoming, June 25, 2007

June 25, 2007 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed near Newcastle and produced hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Newcastle and produced hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 12:39 PM MST, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 12:39 PM MST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT MON JUN 25 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHWESTERN SOUTH DAKOTA...WITH NEARLY STATIONARY COLD FRONT
STRETCHING FROM SOUTHERN ND...THRU NORTHWESTERN SD...AND INTO
NORTHEASTERN WY. CURRENT VISIBLE SATELLITE SHOWS CLOUDS ALONG THE
FRONT WITH SOME CU JUST STARTING TO DEVELOP OVER THE BLACK HILLS.
TEMPERATURES ARE HOT WITH MANY READINGS IN THE UPPER 90S TO AROUND
100.

ANOTHER ACTIVE EVENING IS EXPECTED ACROSS MOST OF THE AREA AS THE
COLD FRONT FINALLY GETS KICKED SOUTHEASTWARD BY UPPER LEVEL TROF
MOVING ACROSS THE US/CAN BORDER. MAIN STORM DEVELOPMENT SHOULD FOCUS
NEAR THE FRONT AS IT MOVES FROM NORTHEAST WY TO WESTERN SOUTH
DAKOTA. SBCAPE VALUES OF 2000-3000 J/KG AND STRONG SHEAR TODAY GIVES
A POTENTIAL FOR SUPERCELLS. EXPECT STRONG WIND GUSTS AND LARGE HAIL
TO BE MAIN THREATS THIS EVENING AS STORMS MOVE EAST ACROSS THE SOUTH
DAKOTA PLAINS.

GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT TONIGHT WITH
STRONG PRESSURE RISES AND CAA. LOOKS LIKE THE STRONGER WINDS...CLOSE
TO ADVISORY CRITERIA IN SOME AREAS...WILL OCCUR AFTER SUNSET BEFORE
SUNRISE. TUESDAY WILL BE MUCH COOLER AND DRIER WITH BREEZY NORTHWEST
WINDS. HIGHS WILL MAINLY BE IN THE 70S AND LOWER 80S.

WEDNESDAY WILL REMAIN SEASONABLY MILD WITH TEMPS A FEW DEGREES
WARMER THAN TUESDAY. HIGH PRESSURE SHIFTS NORTHEAST OF THE REGION
WHILE THE TAIL END OF FRONTAL BOUNDARY HANGS ACROSS THE LEE OF THE
ROCKIES. DURING THE DAY...FRONTAL BOUNDARY WILL SLOWLY SHIFT EAST
...PROVIDING ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING STORMS.

EXTENDED...A STRONG UPPER LEVEL RIDGE WILL DOMINATE THE NRN PLAINS
THURSDAY THRU SUNDAY. TEMPS WILL BE NEAR NORMAL ON THURSDAY WITH A
GRADUAL WARMING TREND FOR FRIDAY THRU THE WEEKEND. TSTM CHANCES WILL
CONT TO BE MINIMAL THROUGH THE PERIOD.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A SFC
BOUNDARY EXTENDING ACRS NERN WY/WRN SD TO PRODUCE SCT TSTMS LATE
THIS AFTERNOON THRU 06Z. TSTMS WILL BE MOST NUMEROUS ALONG AND
AHEAD OF THIS BOUNDARY WITH LOCAL IFR/MVFR CONDS IN VCNTY OF ANY
TSTMS. OTHERWISE ...VFR CONDS ARE EXPECTED THRU THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 25, 9:51 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 AM MDT MON JUN 25 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1051 AM MDT (1151 AM CDT) MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
AS A COLD FRONT PUSHES THROUGH THE AREA. THE MAIN RISKS FROM ANY
SEVERE STORMS WILL BE STRONG WIND GUSTS AND LARGE HAIL.

ANOTHER HOT DAY IS ON TAP AS HIGHS REACH INTO THE 90S TO NEAR 105
DEGREES. A COLD FRONT WILL SLOWLY PROGRESS SOUTHEASTWARD ACROSS THE
AREA LATE THIS AFTERNOON AND TONIGHT. THE COLD FRONT AND THE HOT
TEMPERATURES WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER
THIS AFTERNOON AND INTO TONIGHT. THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS INCLUDES NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
WITH THE EXCEPTION OF TODD AND TRIPP COUNTIES IN WESTERN SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA WEDNESDAY AND
THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 25, 6:20 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             COLONY                  44.87N 104.16W
06/25/2007  E4.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 25, 6:25 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             8 SSE POTATO CREEK      43.42N 101.95W
06/25/2007  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 25, 6:40 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             14 NW BELLE FOURCHE     44.81N 104.05W
06/25/2007  E2.75 INCH       BUTTE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 25, 7:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             9 NE BELLE FOURCHE      44.76N 103.72W
06/25/2007  E4.00 INCH       BUTTE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 25, 7:07 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             8 N BELLE FOURCHE       44.79N 103.85W
06/25/2007  E2.50 INCH       BUTTE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 25, 7:12 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             8 NE ALLEN              43.36N 101.81W
06/25/2007  E1.00 INCH       BENNETT            SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 114 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
June 25, 7:20 PM MST to 7:22 PM MST
Where
Weston County, 3 mi N of Newcastle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.893, -104.220

Hail, Weston

When
June 25, 7:30 PM MST
Where
Weston County, Newcastle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.850, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33126, 33127.